Taking sulphitac and nexito plus for fear. Suffering from parkinsons disease. How to get rid of fear?
User rating for this question
Dear Sir, My Father is 68 years old from India, suffering from one year a fear that some one is following and going to kidnap him and they will harass him and kill him. Sothat he is fearing to go out side of home and unable to sleep at nights. For 10 months he used tablets Sulphitac 50 and Nexito Plus,by using this medicine temporarily he cured from his fear but he became drowsy and lost decision making power, his mind became slow. after 10 months he stop taking that medicine then his fearness started again. Presently he is taking medicine of Arpizol (5mg) And XXXXXXX CR (Plus) from two months , but no improvement. He is having Blood pressure, Sugar but they are in normal limits. He is also gone open hart surgery 4 years back and parkinson’s disease is also in starting stage. Kindly suggest good medicine for my father’s fear feeling. My Email ID: YYYY@YYYY
Posted Sun, 1 Dec 2013 in Schizophrenia
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: The dose of Arpizol should be hiked up. Detailed Answer: Hi, Welcome to Healthcare Magic! From the description you have given of your father's illness, it appears he is having psychotic symptoms (delusion of persecution). However, the cause of psychotic symptoms is not clear and the best treatment would depend on the cause. In his case, there are three possible causes and from what I explain below, you can decide which suits his condition the best. 1) His psychotic symptoms maybe secondary to a severe depressive episode. If this were true, before he developed a fear of being kidnapped, for a few weeks, he would have been sad, hopeless, tired, with no interest in pleasurable activities and might have expressed death wishes. Your doctor perhaps thought he was having a severe depressive episode with psychotic symptoms and so, prescribed him both an antidepressant (Nexito plus, XXXXXXX CR Plus) and an antipsychotic (Sulpitac, Arpizol). 2) The second possibility is that the psychotic symptoms may be an independent psychiatric disorder, either schizophrenia or persistent delusional disorder. In this case, he will need only an antipsychotic medicine. Sometimes, psychotic symptoms are followed by a depressive episode as people feel sad about being persecuted by someone. Even in this case, treatment of psychotic symptoms is the focus of treatment and depressive symptoms improve themselves when psychosis reduces. Antidepressants are prescribed only in severe cases. 3) Given your father's age and perhaps no past history of mental illness (as you haven't mentioned any), it also needs to be assessed if these symptoms have appeared in the backdrop of dementia. If so, he would have been having forgetfulness and declining mental capacity for a long time before the fearfulness started. Here, the treatment of psychotic symptoms would be with an antipsychotic and dementia would also have to be managed. Your psychiatrist must have assessed your father's history in detail to find out what could have caused his psychotic symptoms. But I have given you this detailed description so that you can understand whether your father needs an antidepressant or not. The second thing is that both the antidepressants that you have mentioned were "plus", that is, they also contained a benzodiazepine (clonazepam, usually) which causes sedation as well as reduces anxiety. So if your father becomes drowsy with a medication, stopping all medicines is simply a folly. Only the medicine which causes drowsiness should be stopped. Regarding his present status, the dose of Arpizol (aripiperazole) should be hiked up to at least 10 mg and later 15 mg, for better control of psychotic symptoms. I am not commenting on Pari CR plus because I do not know whether an antidepressant is needed or not, but I have a feeling that he does not need it. Arpizol is a safe enough medicine for him considering that he has had heart surgery and also has Parkinson's. Other medicines may be more effective than aripiperazole but may not be as safe. But his present dose is minimal and that is why, he has not had any improvement. You also need to know that medications used to treat Parkinson's may cause a worsening of psychosis. And some medicines used to treat psychosis may worsen Parkinson's. Though, aripiperazole is considered safe in this aspect as well. Hope this clears things up for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Follow-up: Taking sulphitac and nexito plus for fear. Suffering from parkinsons disease. How to get rid of fear? 4 hours later
Dear Madam, I want to give some more information about my father. 15 years back a theft happened besides our house, after that my father feared that thieves are trying to theft in our house also and daily he is peeping outside at nights. At that time we consult psychiatrist and he gave some treatment and it was cured. The medicines my father used at that time were we forgotten and the psychiatrist also now no more. Now one year back one money matter settlement about my cousin was settled by my father (My father is a local politician). After that my father is fearing that the opponent is going to kidnap him and they will harass him and kill him. But the opponent is also forgotten the matter as the matter is small one and is also not in a position to kidnap my father. Our family members giving so much mentally support to my father but my father is not listening our words and daily he is peeping outside at nights. Then we approached psychiatrist and he gave tablets Sulphitac 50 and Nexito Plus, by using this medicine temporarily he cured from his fear but he became drowsy and lost decision making power, his mind became slow. After 10 months neurologist told that parkinson’s disease is also in starting stage, and neurologist gave syndopa 110 mg. Then after 10 months we stopped using tablets Sulphitac 50 and Nexito Plus. After one week of stopping that medicine his fearness started again. Then we approached the same psychiatrist again he listened all the things and stopped Sulphitac 50 and Nexito Plus and gave Arpizol (5mg) And Pari CR (Plus) we are using the same medicine now ( Arpizol (5mg) And Pari CR Plus)but no improvement. Now Kindly suggest good medicine for my father’s fear feeling.
Answered by Dr. Preeti Parakh 8 minutes later
Brief Answer: Hike up Arpizol to 10 mg per day. Detailed Answer: Hi, From the description you have given in the follow up query, it appears that your father had a psychotic episode in the past and is having another one now. Your doctor should increase the dose of Arpizol to 10 mg per day. If that doesn't lead to an improvement, then the dose may have to be hiked to 15 mg per day. The present dose of 5 mg is too low and that is why he is not improving. I would like to know if the drowsiness and slowness of his mind improved in the one week he was not on medicines and later when he was on different medicines. Best wishes. Dr Preeti Parakh MD Psychiatry
Follow-up: Taking sulphitac and nexito plus for fear. Suffering from parkinsons disease. How to get rid of fear? 16 minutes later
Dear Madam, Now with Arpizol (5mg) And Pari CR (Plus) drowsiness is not there and slowness of his mind also improved but fearness is still there. Tell me weather Pari CR (Plus) is to be continued or not? Both Arpizol (5mg) And Pari CR (Plus) are using at night only. If we have to increase the dosage of Arpizol , at what time it should be used ? and if we have to use Arpizol 10mg or two tablets of Arpizol 5mg? and at what timings?
Answered by Dr. Preeti Parakh 11 minutes later
Brief Answer: Explained below. Detailed Answer: Hi, He should continue the Pari CR plus for now, as he might be having some depressive symptoms. I cannot see any other reason why your doctor has prescribed it, so let us continue it for now. Arpizol is usually given in the morning because in some patients, it reduces the sleep. If your father is not having any sleep problem due to Arpizol, he can continue taking it at night. The dose should be 10 mg once a day, either at night or in the morning, as is comfortable to him. Using two tablets of 5 mg or one tablet of 10 mg is the same and will not make any difference. Best wishes. Dr Preeti Parakh MD Psychiatry
Follow-up: Taking sulphitac and nexito plus for fear. Suffering from parkinsons disease. How to get rid of fear? 16 hours later
Dear Madam, How many days the course of Arpizol 10 mg has to be used ? As my father is already using Arpizol 5 mg since 2 months.
Answered by Dr. Preeti Parakh 12 minutes later
Brief Answer: At least 1 year after he gets well. Detailed Answer: Hi, If the dose of Arpizol 10 mg can control his symptoms fully, he should continue it for at least a year, otherwise there is a high risk of relapse. If he had not had Parkinson's disease and had he been younger, then I would have suggested that he continue it for at least five years. Supposing he still has some fearfulness after around a month of being on this dose, then it should be hiked to 15 mg per day. Whatever dose brings him complete remission should be continued for at least a year after he gets well. Your doctor need not have waited 2 months without hiking the dose of Arpizol. A dose of 5 mg is minimal and cannot be expected to get rid of a well established delusion. Best wishes. Dr Preeti Parakh MD Psychiatry